I am a 28 year old female who prior to about 1 1/2 years ago, had absolutely no medical issues, let alone GI issues, to speak of. I'll also say there are no GI issues in my family history, with the exception of my brother who developed ulcerative colitis around the same time I started having constipation issues. All of a sudden I went from having regular bowel movements to having 1 every few days. I would take laxatives and it would still not help and would cause a great deal of pain in my stomach. MY PCP said increase fiber,exercise,miralax,etc. I followed those instruction and still no change in bowel habits. In fact, miralax makes my abdominal pain much worse than if I do not use it. I saw a GI specialist who said the same thing and then put me on bentyl (which I later found out through my current GI doc was probably making my abdominal pain worse). I came back to that GI doc after finishing the bentyl with no improvements and was put on linzess. Still no change in bowel movements after 2 months of being on linzess. I did not appreciate how this GI doctor never listened to what I had to say so I switched to a female (who I thought may be more sympathetic and compassionate to another female) GI doctor. I repeated the history of my constipation/IBS issue and was prescribed amitiza (take 2x a day 8mcg each dosing). I began having bowel movements every other day-however I still had to use at least 4 suppositories each day to make a bowel movement occur. I went back for my follow up appointment and reiterated that I still constantly feel like there is a knot in my stomach or a pile of bricks building up in my stomach sometimes making it difficult to breathe. She told me I could take 3 a day (24 mcg) which I began to do. I now have a bowel movement daily but it varies to whether it is liquid or solid or pellets and sometimes it is next to nothing coming out. Also the issue(s) with my insurance is 1. the maximum they will cover is 2 a day 2. I have a $3500.00 deductible and the monthly quantity of 60 (for 2 a day) costs me $286.00 out of pocket each month (and that is after the discount coupon I printed out online) 3. Since 3 a day is the only way I can have bowel movements, I am running out much sooner than my insurance will allow the medication to be filled. Even with 3 a day, I still need to wake up 1 hour than I would have to otherwise for work just so I have enough time to use the now 3 suppositories I need per day to have a bowel movement in the morning. I am in a great amount of pain everyday still-I am constantly bloated with cramps (is this an amitiza side effect?), my stomach is constantly making "squishy" , gurggling sounding noises even when I have not eaten recently, It is extrememly painful to sit (which is becoming increasingly difficult because I have a desk job), and I can constantly feel things 'popping" in my stomach (again side effect of amitiza?). I always with no exceptions feel like I am not emptying myself completely. I have heard of people combining linzess and amitiza -can anyone tell me if they think this will help me since I cannot continue to take 24mcg a day due to insurance and furthermore even taking 24 mcg a day is not making anything more comfortable to me-the only thing it does is create a bowel movement but does not relieve any of the bloating,"popping" in my stomach, cramping,etc. I'd also like to add I have had multiple X-rays,ultrasounds, and scans-all I have been told is "all thye reveal is a lot of gas and stool). I should also additionally add since beginning the amitiza I have a real issue with gas-I am constantly emitting gas and the whole reason my GI doctor told me I could take 3 was because maybe it would help relieve the extra gas I was experiencing however I feel it may be worse at 24mcg than 16 mcg). Also, I have gone to the ER on 4 separate occassions due to the intense abdominal pain and have consistently been told "there is nothing they can do for me-all of my x-rays only show gas and stool). I have had a colonoscopy too where polyps were removed but I was told that they would not have been the cause of my IBS and I think that is accurate because I still have the symptoms and they are worse after the polyps were removed. I am really at my wits end and hope someone can offer some type of advice to improve my quality of life-I don't know how much longer I can go on like this. I am so desperate, please any advice (even if not directly an answer to my question) would be appreciated.
Sorry, I see you tried Linzess. I would suggest you see an allergist. Obviously you don't have constipation caused by any medical issues - and with all the gas - I think of allergies. To start, I would go off all gluten. You might just be surprised how much gluten can affect people , due to the genetically modified grains. And the good news is that there now are a lot of alternatives to gluten, so you can still make the foods you love. Google "allergy free diet" to see what other foods to eliminate to see if an allergy could be the cause. Of course, this route is only if your GI doctor decides there is no blockage, etc causing this program. Regards - EJ23
My experience is this-if it helps you: there is a 24 mcg pill for Amitiza which will be one dose daily, you will need a new prescription. I have to have at least 72 ounces of water a day-I stopped all soda pop and limit coffee to 2 cups with 1 cup of decaf. I walk 2 to 3 miles at least 3-4 times a week. I use Amitiza 4 days and Miralax 3 days inbetween. Any changes and it takes a week or more to get back to "regular" pattern. Have recently been given Linzess, I use it like I did the Amitiza and it seems to work. I also started a food diary to see if specific foods made things worse (for me high fiber created more difficulty). I also recently had a colonoscopy to remove a polyp. Good luck I have been at it for years to get to this point (the hardest was finding a good doctor with patience to listen).
I know this post is old but I had to reply. Why doesn't your doctor give you 1 pill 24mcg twice a day your insurance would cover that and I believe it would help with gas and bloating at least it did with me. 24mcg was getting it moving but not fast enough to stop the gas and bloating I started taking twice a day big difference. Not much out there for constipation. I'm a truck driver not much exercise got me where I'm at. Please try what I said for at least 2 months you should see a difference. Good luck and God bless.
My heart goes out to you sweetheart. I'm a 56 year old woman who has suffered your symptoms since childhood. Intermittently, I give up. Periodically, I seek out treatment - never successfully. I've been insulted by non-caring MDs and was one actually thrown out of a GI's office because I dared to express anger and disappointment in his clearly expressed lack of professionalism. (I guess you can't even pay to disagree with some physicians.) I've investigated the best GIs in my home city lately. I'm making an appointment with one tomorrow. If she is unable to help me I think I am going to start to investigate non-traditional therapy. (Oil enemas anyone... ayurvedics is an ancient Indian form of medicine that is supposed to be very effective. Food allergies? Maybe... ) I
will keep you updated and I will watch this thread closely to follow your experience. I hope you find relief. (I found Amitiza and Linzess to be completely unpredictable. Who needs to take a medication that may work, may not work or may cause you to have an embarrassing episode of diarrhea?)
OMG... your symptoms are mine about 5 years ago; costipation, gurgling and what felt like hunger pangs. Without going into great detail, I began drinking lots of teas like camomile, ginger & tumeric. My morning ritual is half of a fresh squeezed lemon juice and a teaspoon of ground ginger with boiling water. The Amitiza sort of settles my stomach but I do get various forms of BM's... never diareah. This is my second month and I reduced the dosage to one a day WITH my meal. I also have low iron and anemia, and at times I feel dizzy and a sense to have a movement. That part is annoying. Wish I had more info for you.
- Amitiza Information for Consumers
- Amitiza Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitiza (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Nov 2011 • 1 answer
Updated 6 Feb 2015 • 2 answers
Updated 7 Jul 2014 • 1 answer
Updated 10 Sep 2017 • 2 answers
Updated 27 Nov 2018 • 5 answers